I know I have talked about my disability a little bit and about what it does to affect me in my daily life by weakening my muscles in my arms, hands, legs, and feet. It also affects my peripheral nerves which causes numbness, tingling, pain, and loss of feeling in my extremities.
On top of all of that the Charcot Marie Tooth Association (CMTA) has put out a list of medications that can interact with the disability and make it progress at a faster rate. It is insane how many drugs are on there! Check out the list:
Definite High Risk (including asymptomatic CMT)
- Vinca alkaloids (Vincristine)
- Amiodarone (Cordarone)
- Bortezomib (Velcade)
- Cisplatin & Oxaliplatin
- Colchicine (extended use)
- Didanosine (ddI, Videx)
- Disulfiram (Antabuse)
- Eribulin Mesylate (Halaven)
- Gold salts
- Ixabepilone (Ixempra)
- Leflunomide (Arava)
- Metronidazole/Misonidazole (extended use)
- Nitrofurantoin (Macrodantin, Furadantin, Macrobid)
- Nitrous oxide (inhalation abuse or Vitamin B12 deficiency)
- Perhexiline (not used in U.S.)
- Pyridoxine (mega dose of Vitamin B6) NIH Fact Sheet
- Stavudine (d4T, Zerit)
- Taxols (paclitaxel, docetaxel)
- Zalcitabine (ddC, Hivid)
Uncertain or Minor Risk
- Almitrine (not in U.S.)
- Ciprofloxacin (Cipro)
- Cytarabine (high dose)
- Etoposide (VP-16)
- Isoniazid (INH)
- Lansoprazole (Prevacid)
- Omeprazole (Prilosec)
- Phenytoin (Dilantin)
- Podophyllin resin
- Sertraline (Zoloft)
- Tacrolimus (FK506, ProGraf)
- Zimeldine (not in U.S.)
Negligible or Doubtful Risk
- Cyclosporin A
- Drug Interaction Warning: Antidepressants
The November/December 1995 NAMI Advocate warned of a potentially fatal drug interaction. It involves selective serotonin reuptake inhibitor antidepressants such as Prozac, Zoloft, Paxil and Luvox.
Apparently, a drug interaction between these antidepressants and dextromethorphan and/or pseudoephedrine, found in over-the-counter cold remedies, can cause excessive serotonergic activity. Signs of this "serotonin syndrome" include changes in mental status, hypertension, restlessness, myoclonus (sudden muscle contraction), hyperreflexia (accentuated reflexes), diaphoresis (profuse perspiration), shivering and tremor.
A Note about Alcohol
Alcohol was removed from the neurotoxic drug list in July 2004. While people with CMT generally suffer no ill effects from the moderate consumption of alcohol, they should be particularly mindful of the fact that alcohol affects balance and coordination, and that overconsumption of alcohol is generally not recommend under any circumstances. If you have questions about alcohol and your health, consult your physician.
Neurotoxic Medications and Worsening of Neuropathy:
The Charcot-Marie-Tooth Association has long maintained this “Medical Alert” list of potentially neurotoxic medications. It is published on this webpage, in the organization’s bimonthly national newsletter, in The CMTA Report, and in a brochure that is distributed along with a “Dear Medical Professional” letter advising physicians treating CMT patients that they should consider the potential risk of prescribing drugs known to have neurotoxic properties. The list is also freely copied and republished.
Do you have any medications or allergies that can be really annoying when going to the doctor? I always have to bring this list with me and I tell the hospital anytime I am at a new one and don't have the paperwork on me.